Alert archive / Kansas / Flash Flood Warnings in 2004

Flash Flood Warning 28, NWS Hastings, NE

July 22, 2004Rooks County, Kansas

NWS Hastings, NE issued this flash flood warning at Jul 22, 2004, 9:23 PM CDT for Rooks County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2004, 9:23 PM CDT (02:23 UTC)
Expired
Jul 23, 2004, 3:15 AM CDT
In force
6 hr
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Rooks County, KS

The radar

The Grand Island radar (KUEX), 135 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1585 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGID 230224
FFWGID
KSC163-230815-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
923 PM CDT THU JUL 22 2004

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ROOKS COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 315 AM CDT

* AT 922 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 5 MILES NORTHWEST OF WEBSTER
  STATE PARK...OR ABOUT 23 MILES SOUTHWEST OF PHILLIPSBURG. THE STORM
  PRODUCING FLASH FLOODING WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...DAMAR AND WEBSTER LAKE.

RADAR ESTIMATES THAT UP TO 4 INCHES OF RAIN HAS ALREADY FALLEN ALONG 
AND NORTH OF THE SOUTH FORK OF THE SOLOMON RIVER BETWEEN STOCKTON 
AND NICODEMUS.  THE SOUTH FORK OF THE SOLOMON WILL BE EXTREMELY 
VULNERABLE TO FLASH FLOODING OVER THE NEXT FEW HOURS AS ADDITIONAL 
RAINFALL AMOUNTS UP TO 2 TO 3 INCHES WILL BE POSSIBLE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3927 9959 3930 9926 3956 9929 3956 9959

$$

AWJ
2 follow-up statements
000 
WGUS73 KGID 230401
FFSGID
KSC163-230815-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1100 PM CDT THU JUL 22 2004

...FLASH FLOOD WARNING CONTINUES UNTIL 315 AM CDT FOR PEOPLE IN THE
FOLLOWING COUNTY...

IN NORTH CENTRAL KANSAS
     ROOKS

AT 1058 PM CDT...DOPPLER RADAR INDICATED A BAND OF SHOWERS AND 
THUNDERSTORMS OVER ROOKS COUNTY...MAINLY WEST OF HIGHWAY 183 AND 
MOVING VERY SLOWLY TO THE SOUTH.  ADDITIONAL RAINFALL AMOUNTS UP TO 
AN INCH WILL BE POSSIBLE WITH THESE SHOWERS AND THUNDERSTORMS.  
RADAR ESTIMATES THAT UP TO 4 INCHES OF RAIN HAS ALREADY FALLEN OVER 
WESTERN PORTIONS OF ROOKS COUNTY NORTH OF HIGHWAY 24.  THIS WILL 
MAKE THE SOUTH FORK OF THE SOLOMON VULNERABLE TO FLASH FLOODING 
THROUGH THE NEXT FEW HOURS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
MOVE TO HIGHER GROUND IMMEDIATELY

TO REPORT FLOODING HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN HASTINGS.

LAT...LON 3953 9925 3956 9958 3919 9959 3917 9919

$$

AWJ
000 
WGUS73 KGID 230507
FFSGID
KSC163-230530-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1206 AM CDT FRI JUL 23 2004

...FLASH FLOOD WARNING FOR ROOKS COUNTY IN NORTH CENTRAL KANSAS HAS
BEEN CANCELED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAINFALL WAS 
ENDING ACROSS THE WARNED AREA. SOME MINOR FLOODING MAY 
CONTINUE...HOWEVER THE THREAT OF SERIOUS FLOODING HAS ENDED.

LAT...LON 3955 9960 3955 9905 3913 9904 3913 9959
$$

FAY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 2:20 PM CDT, 7 hours 3 minutes earlier.

Area forecast discussion, Jul 22, 2:20 PM CDT, 7 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
220 PM CDT THU JUL 22 2004

.DISCUSSION...SFC COLD FRONT FROM ERN IA...W THRU CENTRAL NE AND
INTO FAR NRN CO...WITH OUTFLOW BOUNDARY FROM S CNTRL IA INTO NERN KS
AND WEAK LEE LOW OVR SERN CO AND SWRN KS WITH WARM FRONT/TROF
EXTENDING INTO N CNTRL/ERN  KS. HEAT LOW SITTING OVR AZ/NM BORDER
AREA WITH HI CENTERED ACROSS NERN MT...KEEPING SOME LL MOISTURE FLOW
INTO SRN CNTRL ROCKIES AND UPSLOPE ACROSS HI PLAINS AND FRONT RANGE.
AT UPR LVLS...RATHER STRONG TROF HOVERING OVR CNTRL CANADA...WITH
WEAK SW TROF FROM SRN MN INTO ERN NE AND UPR LVL RIDGE CENTERED NEAR
FOUR CORNERS. WARMEST AND WETTEST LL AIR STRETCHES NWD THRU ERN
KS...INTO FAR ERN NE...AND EAST ACROSS SRN IA AND NRN MS.

SCATTERED AREAS OF CONVECTION HAVE PERSISTED NEAR SFC BOUNDARIES IN
BOTH NE AND KS THRU THE AM AND EARLY PM HRS. MUCH OF THE CONVECTION
LOOKING VERY TROPICAL AND SLOW MOVING IN NATURE. SHEAR PROFILE NOT
THAT GOOD FOR SUSTAINING STRONGER STORMS FOR THE MOMENT...WITH THOSE
THAT DO MAKE IT THRU MID LVL INVERSION COLLAPSING ON THEMSELVES SOON
AFTER. RIGHT NOW IT APPEARS THAT SCATTERED CHCS FOR TSRA SEEM GOOD
ACROSS ENTIRE CWA WITH MORE WIDESPREAD CHCS OCCURRING SOUTH OF THE
NE/KS BORDER. BEST OVERALL MOISTURE/HEAT/FOCUSING MECHANISM WILL
COME TOGETHER THIS EVENING AND OVERNIGHT ACROSS NRN/CNTRL KS WHERE
CAPES WILL RISE TO 2500 TO 4000 IN SOME AREAS...SO GOING WITH HIGHER
POPS THERE. SOME SEVERE POTENTIAL...HOWEVER ISOLATED SEVERE AT BEST
AND PROBABLY ONLY REAL CHC IN AREAS WITH VERY HIGH CAPE VALUES
BRINGING ENOUGH OOMPH TO CONVECTION TO GET HIGH AND COLD ENOUGH TO
GET PENNIES...THEN FALL IN ON ITSELF AND PROVIDE A HILLESS WATERFALL
THAT WILL DRAG SOME AIR DOWN WITH IT. PULSEY WOULD DESCRIBE THE
SITUATION WELL. AGAIN...SLOW MOVEMENT OF ANY OF THESE STORMS WILL
ALLOW FOR POSSIBILITY OF LOCALIZED INCH TO TWO INCH RAINS
TONIGHT...ESPECIALLY OVR NRN KS. ALTHOUGH FLASH FLOOD GUIDANCE IS
REASONABLE HIGH ACROSS MOST OF CWA...WILL HAVE TO WATCH
OSBORNE...MITCHELL...AND JEWELL COUNTIES IN NRN KS FOR SOME CHANCE
FOR MINOR FLOODING IN THE CASE THAT THIS AREA KEEPS RAIN FOCUSED
OVER IT FOR A LONG PERIOD OF TIME. WILL PASS THESE CONCERN ON TO EVE
SHIFT. AM NOT ISSUING FFW AT MOMENT AS BOUNDARY(IES) LOOK LIKE THEY
MAY SLIP FURTHER SOUTH LATER THIS EVENING AND OVERNIGHT...TAKING
BETTER CHANCES FOR HEAVY RAIN WITH THEM.

FRI ON...BOUNDARY/FRONT LINGER NEARBY TO SOUTH OF CWA...SMALL
CHANCES FOR CONTINUING RAIN DURING MORNING OVR NRN KS...WITH VERY
SMALL POTENTIAL FOR SPRINKLES OR A SHOWER ACROSS S CNTRL NE WITH
COLD AIR CONTINUING TO POUR IN OVERHEAD AND KEEP ATMOSPHERE
MODERATELY UNSTABLE. AT SAME TIME...NONE OF THIS REALLY AMOUNTING TO
MUCH. BEYOND THAT...NO SIG CHANGES TO FCST.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

10
Hazardous weather outlook, Jul 22, 11:30 AM CDT, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1130 AM CDT THU JUL 22 2004

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-231200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
1130 AM CDT THU JUL 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND INTO THE EVENING...MAINLY ALONG AND SOUTH OF INTERSTATE 80 IN
SOUTH CENTRAL NEBRASKA...AND ACROSS NORTH CENTRAL KANSAS. THE MAIN
SEVERE WEATHER HAZARDS WOULD BE WIND GUSTS UP TO 60 MPH AND HAIL UP
TO ONE INCH IN DIAMETER.

IN ADDITION...HEAVY RAINFALL IS POSSIBLE...PARTICULARLY THIS
EVENING AND OVERNIGHT...AS VERY SLOW MOVING SHOWERS AND
THUNDERSTORMS MOVE ACROSS THE REGION. THE AREA MOST LIKELY TO GET
THE HEAVIEST RAINS WILL OCCUR MAINLY SOUTH OF HIGHWAY 6 IN NEBRASKA
AND OVER ALL OF NORTH CENTRAL KANSAS...WHERE LOCAL RAINFALL TOTALS
MAY EXCEED ONE AND A HALF INCHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS MAY LINGER ACROSS PARTS OF THE OUTLOOK
AREA FRIDAY MORNING...PRIMARILY OVER PORTIONS OF NORTH CENTRAL
KANSAS. LOCALLY HEAVY RAINFALL WOULD CONTINUE TO BE POSSIBLE WITH
THIS ACTIVITY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

10/JCB/VII

Nearby

Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.